Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 12:15 AM CDT for Ellsworth County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2001, 12:15 AM CDT (05:15 UTC)
- Expired
- Apr 21, 2001, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 12:28 AM CDT | Hail 1 | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3146 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210517 SVRICT KSC053-210600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1215 AM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 100 AM CDT. * AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST ELLSWORTH...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 100 AM CDT. LAT...LON 3879 9832 3879 9794 3886 97y96 3884 9830 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:00 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Apr 20, 4:00 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION ...AMD NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT FRI APR 20 2001 SYNOPSIS: EARLY THIS AFTN STNRY FRONT DRAPED W-E FM SFC LOW POSITIONED OVER NE CO TO ALONG KS/NEBRASKA BORDER THEN NE ACRS SE NEBRASKA. ERN SEGMENT OF FRONTAL BOUNDARY LIFTS N/NE AS WARM FRONT THIS AFTN & EVENING AS SFC LOW MOVES E THEN NE ACRS CNTRL NEBRASKA THIS EVENING. WITH 850MB LOW BEHAVING IN SIMILAR FASHION, NRN SEGMENT OF SFC-850MB DRY LINE (FM KS BORDER INTO CNTRL NEBRASKA) SURGES E INTO IA LATE TNGT/EARLY SAT MRNG. GREATEST CHC FOR SVR TSRA TO OCCUR NE OF CWA WHERE DOWN- STAIRS CONVERGENCE AS WELL AS LWR-LVL SPEED & DIRECTIONAL SHEAR MOST PRONOUNCED. GENERIC CHC POPS LIMITED TO ERN 1/2 CNTRL KS DUE CLOSEST PROXIMITY TO EWD THRUST OF DRY LINE & CONVERGENT AXIS WITH EVENING EMPHASIZED. PER LATEST DOPPLER TRENDS HAVE INSERTED 20% POPS THIS EVENING SC & SE KS. POTENTIAL FOR HIGH-SCORING BALLGAME SUN EVENING AS UPPER LOW CROSS- ING SRN CA SAT EVENING LIFTS NE ACRS SRN ROCKIES SUN MRNG & AFTN TO INDUCE INCREASED UPSTAIRS DIVERGENCE OVER CNTRL KS-NEBRASKA. AMPLE MSTR FOR CREATURE TO PLAY WITH & WITH DRY LINE VENTURING TOWARD CNTRL KS WL INTRO CHC POPS CNTRL & SC LATE SUN AFTN WITH POP THROT- TLE DEPRESSED HARDER SUN NGT. TNGT: STRONG MOIST SOUTHERLY FLOW WARRANTS FOLLOWING WARMER MAV SOLUTION ACRS SE KS (MID 60S). "COLD" FRONT VENTURES ACRS MOST OF CNTRL KS BUT WESTERLY COMP WARRANTS BIAS TOWARD WARMER FAN SOLUTION (LWR 50S) WITH ARND 60F FITTING BILL SC. SAT: WITH ABOVE-MENTIONED COLD FRONT SAGGING FARTHER SE INTO CNTRL KS, MAXES WL BE TRICKY (ESPECIALLY ACRS CNTRL KS). WL RUN MAXES FM LWR 70S NW TO LWR 80S SE. COMBINATION OF FRONT'S PRESENCE, AMPLE MSTR, & AFTN HEATING WARRANT GENERIC 30% POPS ALL AREAS. SAT NGT: WITH FRONT STALLING IN SW-NE MANNER ACRS CNTRL KS, 30-40% POPS WARR- ANTED ALL AREAS WITH CNTRL KS ON HIGHER END OF THRESHOLD. THIS FRONT WILL CONT THROWING KNUCKLERS AT TEMPS (ESPECIALLY ACRS CNTRL KS). AM BIASING TOWARD MUCH COOLER FWC SOLUTION ACRS NW SECTOR (UPR 40S) WITH WARMER MAV GUIDANCE GETTING THE CALL SC & SE (LWR 60S). SUN-SUN NGT: BEHAVIOR OF UPSTAIRS LOW CROSSING SRN ROCKIES TO MONITORED CLOSLEY AS THIS TO PLAY VITAL ROLE ON SVR POTENTIAL LATE SUN AFTN THRU SUN NGT. UPON FURTHER REVIEW & COORD WITH TOP & SGF HAVE CHANGED GAME PLANS ON POPS & WL GO WITH 60% POPS ACRS THE BOARD SUN NGT. ES COORD: TOP, SGF. FCSTID = 4 ICT 62 79 60 76 / 20 30 30 30 HUT 58 78 60 75 / 20 30 30 30 EWK 60 78 60 75 / 20 30 30 30 EQA 61 80 60 76 / 20 30 30 30 WLD 63 80 60 77 / 20 30 30 30 RSL 50 71 47 66 / 0 30 40 30 GBD 53 72 50 66 / 0 30 40 30 SLN 55 75 59 73 / 30 30 40 30 MPR 57 76 59 73 / 30 30 40 30 CFV 67 84 61 77 / 20 30 30 30 CNU 66 82 60 76 / 20 30 30 30 K88 65 81 60 75 / 20 30 30 30 .ICT...NONE.
In the hours before
Special weather statement, Apr 20, 10:22 PM CDT, 1 hour 53 minutes before
KSZ049-210345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1022 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
Special weather statement, Apr 20, 10:46 PM CDT, 1 hour 29 minutes before
KSZ033-048>053-210430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1046 PM CDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED... ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED ACROSS CENTRAL KANSAS THROUGH THE NEXT SEVERAL HOURS...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. NRR
Special weather statement, Apr 20, 10:51 PM CDT, 1 hour 24 minutes before
KSZ033-048>053-210430- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COUNTY NAMES NATIONAL WEATHER SERVICE WICHITA KS 1051 PM CDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH 159 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR LINCOLN...ELLSWORTH... RICE...SALINE...MCPHERSON...MARION AND CHASE COUNTIES HAS BEEN CANCELLED. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE EXPECTED ACROSS THIS PORTION OF CENTRAL KANSAS THROUGH THE NEXT SEVERAL HOURS...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. NRR
Local storm report, Apr 20, 11:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM 3 N STICKEY KS 1.00 INCH HAIL
04/20/01 BARTON REPORTED BY PUBLIC
0747 PM 3 N ALBERT KS 1.00 INCH HAIL
04/20/01 ELLSWORTH REPORTED BY AGTAP SPOTTER.
0751 PM SUSANK KS 1.75 INCH HAIL
04/20/01 BARTON REPORTED BY PUBLIC.
0803 PM 6 S DORRANCE KS 0.88 INCH HAIL
04/20/01 ELLSWORTH REPORTED BY AGTAP SPOTTER.
0808 PM 2 N WILSON KS 1.00 INCH HAIL
04/20/01 ELLSWORTH REPORTED BY PUBLIC.
0810 PM 1 W SYLVAN GROVE KS 0.75 INCH HAIL
04/20/01 LINCOLN REPORTED BY 911.
0810 PM 1 W SYLVAN GROVE KS 60 MPH TSTM GUST
04/20/01 LINCOLN REPORTED BY 911.
0810 PM 3 E DUBUQUE KS 1.00 INCH HAIL
04/20/01 RUSSELL REPORTED BY PUBLIC.
0810 PM 3 SW SYLVAN GROVE KS 1.75 INCH HAIL
04/20/01 LINCOLN REPORTED BY AGTAP SPOTTER.
0837 PM 5 NW CLAFLIN KS 1.00 INCH HAIL
04/20/01 BARTON REPORTED BY PUBLIC.
0839 PM 8 S LINCOLN KS 1.75 INCH HAIL
04/20/01 LINCOLN REPORTED BY 911.
0852 PM GLENDALE KS 1.00 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER.
0900 PM GLENDALE KS 1.00 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER.
0914 PM 5 W SALINA KS 0.88 INCH HAIL
04/20/01 SALINE REPORTED BY NWS EMPLOYEE.
0921 PM HEDVILLE KS 1.00 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER.
0930 PM SALINA KS 1.75 INCH HAIL
04/20/01 SALINE SOUTH SIDE OF SALINA. REPORTED BY
911.
0948 PM SHILLONG KS 1.75 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER.
0950 PM SALINA KS 1.00 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER.
FINCHLocal storm report, Apr 20, 11:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM GORHAM KS 1.00 INCH
4/20/01 RUSSELL REPORTED BY HAMS
0730 PM RUSSELL KS 70 MPH TSTM GUST
04/20/01 RUSSELL REPORTED BY KRSL RADIO.
0730 PM 2 SW RUSSELL KS 1.50 INCH HAIL
04/20/01 RUSSELL REPORTED BY AGTAP
0734 PM RUSSELL KS 0.88 INCH HAIL
04/20/01 RUSSELL REPORTED BY HAMS
0736 PM RUSSELL KS 1.00 INCH HAIL
04/20/01 RUSSELL REPORTED BY HAMS.
NOONANLocal storm report, Apr 21, 12:09 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT SAT APR 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM KANOPOLIS KS 1.00 INCH HAIL
04/20/01 ELLSWORTH REPORTED BY AGTAP SPOTTER
1138 PM 17 NE ELLSWORTH KS 1.00 INCH HAIL
04/20/01 ELLSWORTH REPOORTED BY AGTAP SPOTTER
1147 PM MARYDEL KS 0.75 INCH HAIL
04/20/01 SALINE REPORTED BY AGTAP SPOTTER
COThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Apr 20, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| Apr 20, 7:54 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 66 min |
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 31 min |
| Apr 20, 8:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 29 min |
| Apr 20, 8:40 PM CDT | Tornado Warning | ICT | Barton, Ellsworth | 35 min |
| Apr 20, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 53 min |
| Apr 20, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 44 min |
| Apr 20, 11:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 47 min |
| Apr 21, 12:40 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.